Alert archive / Kansas / Special Weather Statements in 2021

Special Weather Statement, NWS Dodge City, KS

August 20, 2021Kiowa County, Kansas

NWS Dodge City, KS issued this special weather statement at Aug 20, 2021, 8:12 PM CDT for Kiowa County, Kansas. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 20, 2021, 8:12 PM CDT (01:12 UTC)
Expired
Aug 20, 2021, 8:45 PM CDT
In force
33 min
Issued by
NWS Dodge City, KS
Hail
0.00 in
Wind
40

County Kiowa County, KS

The radar

The Dodge City radar (KDDC), 46 km from the middle of the area, began a volume at 01:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.2 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2021-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1329 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2021-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1329 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
2100 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
168 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.1

Open this sounding in Storm Lab

The text

As transmitted.

108 
WWUS83 KDDC 210112
SPSDDC

Special Weather Statement
National Weather Service Dodge City KS
812 PM CDT Fri Aug 20 2021
 
KSZ078-080-088-089-210145-
Clark KS-Kiowa KS-Ford KS-Comanche KS-
812 PM CDT Fri Aug 20 2021

...A strong thunderstorm will impact portions of southeastern Ford,
Kiowa, northwestern Comanche and northern Clark Counties through 845
PM CDT...

At 812 PM CDT, Doppler radar was tracking a strong thunderstorm near
Clark State Lake, moving east at 30 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

This storm will remain over mainly rural areas of .

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3746 9987 3773 9944 3773 9917 3726 9916
      3725 9999
TIME...MOT...LOC 0112Z 248DEG 28KT 3738 9971 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

$$

RUSSELL

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Aug 20, 6:45 PM CDT, 1 hour 27 minutes earlier.

Area forecast discussion, Aug 20, 6:45 PM CDT, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
645 PM CDT Fri Aug 20 2021

...Updated Aviation Section...

.SHORT TERM...(This evening through Saturday)
Issued at 254 PM CDT Fri Aug 20 2021

A cold front was moving through central and southwest Kansas early
this afternoon and as of 2 pm, extended from around Hays to just
east of Dodge City to near Liberal. Per latest radar imagery, the
front has slowed down considerably across far southwest Kansas.

SPC analysis is showing an unstable airmass across the area with
SBCAPE values around 2500-3500 j/kg in areas from east of Dodge
City toward the Highway 281 corridor. Relatively drier air from
the Texas panhandle and far western Oklahoma spreading up into
the forecast areas has been keeping the CAPE values from spiking
quite so much. In addition, the best deep layer shear continues to
be farther northwest.

All of the CAMs show varying degrees of convective development across
southwest into south central Kansas this afternoon and evening with
the HRRR being the most aggressive. Visible satellite loops has
shown a line of elevated cumulus developing along the front from
near Liberal to southeast of Dodge City. With very warm mid level
temperatures (-4C at 500mb) over the area, it may be difficult to
get much convection to punch through and maintain through the late
afternoon hours. Still, with better low level convergence, we
can't totally rule it out. If any storms do get going, a few
severe storms are possible with hail up to quarter size and strong
to damaging wind gusts. Will maintain the slight chance to chance
pops from the current forecast through this evening.

The front will continue to drop south and east overnight and is
forecast to extend from far southeast Kansas into the central Texas
Panhandle by Saturday morning. High temperatures on Saturday will
be several degrees cooler than today due to a slightly cooler
airmass easterly upslope winds during the day. The front is forecast
to lift back to the north during the day. The CAMs show showers
and thunderstorms developing along the front later Saturday afternoon
and evening. There is some question as to how much of this will
make it back into southwest/south central Kansas Saturday evening/night.
Will maintain some slight chance pops for that possibility.

.LONG TERM...(Saturday night through Friday)
Issued at 254 PM CDT Fri Aug 20 2021

After being shunted southward late this week into the weekend, the
extended period will see the upper level ridge rebuilding into an
east-west oriented upper high across the central and southern CONUS.
The ECMWF/GFS models show another less robust upper level wave moving
out of the northern Rockies into the northern Plains on Sunday. The
best chances for thunderstorms will be to the north of west central
and southwest Kansas as the frontal boundary associated with this
wave is progged to stay to the north of the forecast area.

Temperatures should be back up around 100 degrees across the forecast
area through the first half of next week. Additional waves crossing
the northern Plains could force a frontal boundary south into the
central Plains by around mid week but confidence in this is low
given the strength of the upper ridge.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 642 PM CDT Fri Aug 20 2021

This evening's thunderstorm activity will remain east of the DDC,
GCK, HYS, and LBL terminals as the cold front continues to push
south and east across the southwest Kansas region. Behind the
front, prevailing wind will initially be north 10 to 15 knots,
weakening to below 10 knots overnight. The probability of post-
frontal low stratus development is very low, so the TAF will
remain VFR through this entire period. On Saturday, winds will
veer to the east through the day and increase to 12 to 17 knots.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  63  88  68  96 /  10  10  10  10
GCK  61  87  66  97 /  10  10  10  10
EHA  61  86  66  95 /   0  10  10  10
LBL  62  89  66  97 /  10  20  10  10
HYS  62  84  66  96 /  10  10  20  10
P28  70  92  70  98 /  30  20  20   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Gerard
LONG TERM...Gerard
AVIATION...Umscheid
Hazardous weather outlook, Aug 20, 2:41 AM CDT, 17 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
241 AM CDT Fri Aug 20 2021

KSZ030-031-043>046-061>066-074>081-084>090-210745-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
241 AM CDT Fri Aug 20 2021 /141 AM MDT Fri Aug 20 2021/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Isolated to scattered thunderstorms are possible Friday afternoon
and evening along a weak cold front that will stall out over the
southeast zones. Environmental conditions will support a marginal
severe hail/wind threat along with dangerous cloud to ground
lightning.

Day 1 Hazards
-------------
* Lightning: Limited risk
* Excessive heat: Limited risk
* Non-thunderstorm wind: Limited risk

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Days 2-7 Discussion
-------------------

The cold front from Friday is expected to lift back north as a
warm front late Saturday afternoon and evening, fostering another
chance of thunderstorms for roughly the southern half of our area.
Environmental conditions will again support a marginal severe
hail/wind threat as well as dangerous cloud to ground lightning.

Early next week, hot and dry weather will return to southwest KS,
with triple digit afternoon highs expected both Monday and
Tuesday. However, limited moisture will likely preclude excessive
heat risk.

Days 2-7 Hazards
----------------
* Saturday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

* Sunday
  - Excessive heat: Limited risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Elevated risk

* Monday
  - Excessive heat: Limited risk
  - Non thunderstorm wind: Limited risk

* Tuesday
  - Lightning: Limited risk
  - Excessive heat: Limited risk
  - Non thunderstorm wind: Limited risk

* Wednesday
  - Lightning: Limited risk
  - Excessive heat: Elevated risk

* Thursday
  - Lightning: Limited risk
  - Excessive heat: Limited risk
  - Non thunderstorm wind: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc

In the hours before

Special weather statement, Aug 20, 5:02 PM CDT, 3 hours 10 minutes before
Special Weather Statement
National Weather Service Dodge City KS
502 PM CDT Fri Aug 20 2021

KSZ065-202230-
Pawnee KS-
502 PM CDT Fri Aug 20 2021

...A strong thunderstorm will impact portions of eastern Pawnee and
northern Edwards Counties through 530 PM CDT...

At 501 PM CDT, Doppler radar was tracking a strong thunderstorm very
near Garfield, moving northeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Frizell around 515 PM CDT.
  Zook around 520 PM CDT.

Other locations in the path of this storm include Larned.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3800 9911 3800 9934 3817 9934 3828 9906
      3801 9906
TIME...MOT...LOC 2201Z 245DEG 16KT 3807 9922

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

RUSSELL
Local storm report, Aug 20, 5:30 PM CDT, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
530 PM CDT FRI AUG 20 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0529 PM     HAIL             4 SE ASH VALLEY         38.27N 99.15W
08/20/2021  E0.88 INCH       PAWNEE             KS   PUBLIC

&&

GT
Special weather statement, Aug 20, 5:30 PM CDT, 2 hours 42 minutes before
Special Weather Statement
National Weather Service Dodge City KS
530 PM CDT Fri Aug 20 2021

KSZ046-065-202300-
Rush KS-Pawnee KS-
530 PM CDT Fri Aug 20 2021

...A strong thunderstorm will impact portions of northeastern Pawnee
and southeastern Rush Counties through 600 PM CDT...

At 529 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ash Valley, moving northeast at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Shaffer.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3820 9915 3826 9923 3851 9909 3848 9903
      3826 9903 3826 9900
TIME...MOT...LOC 2229Z 213DEG 21KT 3828 9913

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

RUSSELL
Special weather statement, Aug 20, 5:39 PM CDT, 2 hours 33 minutes before
Special Weather Statement
National Weather Service Dodge City KS
539 PM CDT Fri Aug 20 2021

KSZ046-065-202330-
Rush KS-Pawnee KS-
539 PM CDT Fri Aug 20 2021

...A strong thunderstorm will impact portions of north central Pawnee
and southeastern Rush Counties through 630 PM CDT...

At 539 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ash Valley, moving northeast at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Ash Valley around 545 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3821 9925 3828 9941 3848 9929 3845 9908
TIME...MOT...LOC 2239Z 215DEG 19KT 3828 9928

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

RUSSELL
Special weather statement, Aug 20, 6:15 PM CDT, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Dodge City KS
615 PM CDT Fri Aug 20 2021

KSZ046-202345-
Rush KS-
615 PM CDT Fri Aug 20 2021

...A strong thunderstorm will impact portions of southeastern Rush
County through 645 PM CDT...

At 615 PM CDT, Doppler radar was tracking a strong thunderstorm near
Shaffer, moving northeast at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Shaffer around 620 PM CDT.
  Otis around 630 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3867 9903 3841 9903 3838 9912 3851 9924
      3867 9904
TIME...MOT...LOC 2315Z 234DEG 20KT 3848 9913

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

RUSSELL
Special weather statement, Aug 20, 8:12 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Dodge City KS
812 PM CDT Fri Aug 20 2021

KSZ078-080-088-089-210145-
Clark KS-Kiowa KS-Ford KS-Comanche KS-
812 PM CDT Fri Aug 20 2021

...A strong thunderstorm will impact portions of southeastern Ford,
Kiowa, northwestern Comanche and northern Clark Counties through 845
PM CDT...

At 812 PM CDT, Doppler radar was tracking a strong thunderstorm near
Clark State Lake, moving east at 30 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of .

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3746 9987 3773 9944 3773 9917 3726 9916
      3725 9999
TIME...MOT...LOC 0112Z 248DEG 28KT 3738 9971

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

RUSSELL

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 8:18 PM CDTSevere Thunderstorm WarningDDCClark, Meade42 min
Aug 21, 6:10 PM CDTSpecial Weather StatementDDCSeward35 min
Aug 21, 6:40 PM CDTSpecial Weather StatementDDCSeward35 min

Nearby

Special Weather Statements in Kansas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.